Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 70, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 1, 2023, 6:57 PM MDT for Morgan County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2023, 6:57 PM MDT (00:57 UTC)
- Expired
- Aug 1, 2023, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Morgan County, CO
The radar
The Denver radar (KFTG), 82 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 7:19 PM MDT | FLOOD | Wiggins, CO | Via social media reported downtown Wiggins experiencing street flooding a few feet deep. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2143 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
068
WGUS55 KBOU 020057
FFWBOU
COC087-020400-
/O.NEW.KBOU.FF.W.0070.230802T0057Z-230802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
657 PM MDT Tue Aug 1 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Morgan County in northeastern Colorado...
* Until 1000 PM MDT.
* At 657 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fort Morgan, Brush, Wiggins, Log Lane Village, Hillrose, Adena
School, Weldona, Twelve-Mile Corner, Antelope Springs, Snyder,
Adena, Goodrich, Jackson Reservoir, Gary, Orchard, Hoyt, Fort
Morgan Airport, Hoyt Beet Dump and Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4052 10415 4052 10347 4000 10347 4000 10415
FLASH FLOOD...RADAR INDICATED
$$
Danielson1 follow-up statement
931 WGUS75 KBOU 020356 FFSBOU Flash Flood Statement National Weather Service Denver CO 956 PM MDT Tue Aug 1 2023 COC087-020406- /O.EXP.KBOU.FF.W.0070.000000T0000Z-230802T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Morgan CO- 956 PM MDT Tue Aug 1 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR MORGAN COUNTY... Morgan County dispatch reported that flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4052 10415 4052 10347 4000 10347 4000 10415 $$ Barjenbruch
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:35 PM MDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 1, 2:35 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 235 PM MDT Tue Aug 1 2023 .SHORT TERM...(This evening through Wednesday) Issued at 1252 PM MDT Tue Aug 1 2023 ...Flash Flood Watch remains in effect through midnight... On the synoptic scale, the upper level ridge will be centered Texas with a moist south/southwesterly flow over Colorado. A combination of a very moist airmass, slow storm motions and moist soils in areas already flooded from yesterday's rainfall have set the table for another day for potential flash flooding. Storms have been slow to develop over the higher terrain so far this afternoon, but the HiRes models and the latest radar scans show the coverage increasing then shifting east late this afternoon and evening. SPC analysis show precipitable water values around one inch in the foothills, 1.1 to 1.5 inch across the plains. Both factors elevate the risk of flash flooding so the current flood watch will remain in effect until midnight. WPC keeps most of the forecast area in a marginal risk of excessive rainfall, with a slight risk over Larimer County. There is a slight risk of severe storms over the northeast plains as well, with MLCAPEs 1000-2000 j/kg this afternoon. Strong/severe wind gusts 55 to 65 mph most likely but can't rule out hail to one inch in diameter possible. Both of these have occurred up near Cheyenne a short time ago. Most of the activity should taper off after midnight. On Wednesday, there should be a slight decrease in MLCAPE and precipitable water values, at least from the urban corridor westward. MLCAPE values around Denver of 600-800 j/kg. Both values still pretty high across the plains, PWAT of 1.2-1.3 inch with MLCAPE of 1400-1800 k/kg. SPC still has areas east/southeast of Denver in a marginal risk of severe on Wednesday. No Flash Flood Watch planned for Wednesday, but that can be reassessed once today's watch has expired. .LONG TERM...(Wednesday night through Tuesday) Issued at 1252 PM MDT Tue Aug 1 2023 The focus of convective activity shift primarily to the eastern plains for Thursday as an upper-level shortwave clips northeastern Colorado. Increased instability with MLCAPE values locally exceeding 1,500 J/Kg and PW values ~150% of normal will support a few strong afternoon/evening thunderstorms, especially in the rural plains with parameters most favorable in the far NE corner of the state. Steering level flow should be a little stronger and keep storms moving, but with ample moisture still available and some question as to preceding soil conditions, localized flooding wouldn't be out of the question with the stronger storms, nor some larger hail between 1-2" in diameter. There's quite broad consensus in transient ridging for Friday and a notable reduction in thunderstorm coverage. Nonetheless, at least isolated afternoon showers and thunderstorms will remain possible for most, and a little greater coverage over the higher terrain. Temperatures will hold mostly steady with highs in the upper 80's to near 90F for the lower elevations. The break in our active pattern looks short-lived, as the upper level pattern becomes much more supportive for stronger thunderstorms by Saturday afternoon or evening. A more pronounced shortwave and robust surface front will push south into Colorado later in the day, with more favorable shear and an approaching jet providing an additional dynamic boost under its left exit region. Conditions should therefore be supportive of more widespread thunderstorm coverage over the plains, with potential for several severe storms and large hail. We'll likely be a little drier by Sunday, and considerably cooler in the post-frontal environment. Latest guidance has continued the downward trend in temperatures, with increasing likelihood of highs remaining in the 70's, well below normal. Details are fuzzier for next week but big picture seems to suggest general northwest flow aloft with ridging to our southwest, and thus support at least isolated to scattered afternoon PoPs, highest in the high country. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1142 AM MDT Tue Aug 1 2023 Generally VFR will prevail, however another round of thunderstorms will move across the terminals with gusty winds, heavy rain, and local visibility restrictions expected. The most likely time will be between 21Z and 01Z. There is a lesser chance of thunderstorms from 01z until 05z, with more showers vs storms at that time. The wind will be light and variable at most of the terminals, then shift to the northwest as the showers and storms move across the terminals after 20-21z this afternoon. The wind should eventually transition to a S/SW drainage after 04-05z this evening. && .HYDROLOGY... Issued at 1252 PM MDT Tue Aug 1 2023 Very moist airmass in place with storms developing over the higher terrain this afternoon. Slow storm motions coupled with high precipitable water value around 1.10 inch according to the latest ACARS sounding this afternoon. No changes to the burn areas in the forecast matrix this afternoon/evening with a moderate risk of flash flooding. The threat may be slightly lower on Wednesday, but a moderate risk still looks reasonable for Wednesday as well. The threat of flash flooding is not confined to the burn areas as the Flash Flood Watch will remain in effect for much of the forecast area through midnight tonight. Depending on how precipitation plays out through tomorrow, some of the stronger storms over the eastern plains Thursday evening could carry the potential for localized flooding for areas that received antecedent rainfall, despite slightly faster storm motions. Friday looks drier with more isolated thunderstorm coverage, but likely still enough to warrant an isolated threat of flash flooding for the burn scars. Some strong to severe thunderstorms will be possible late on Saturday, with greater overall coverage and an increase in localized flood potential. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for COZ032-033-035-036- 038>046-048>051. && SHORT TERM...Cooper LONG TERM...Rodriguez AVIATION...Cooper HYDROLOGY...Cooper/Rodriguez
Hazardous weather outlook, Aug 1, 9:58 AM MDT, 8 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 958 AM MDT Tue Aug 1 2023 COZ030>051-021600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 958 AM MDT Tue Aug 1 2023 ...FLOOD WATCH FOR THE I-25 URBAN CORRIDOR, FRONT RANGE FOOTHILLS, NORTHEAST PLAINS, AND PORTIONS OF THE NORTHERN MOUNTAINS NOON TODAY UNTIL MIDNIGHT TONIGHT... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight The threat of flash flooding will remain in the forecast this afternoon and evening as another round of storms with very heavy rainfall move across the area. Numerous thunderstorms will develop over the mountains in the early to mid afternoon hours, spreading east across the I-25 Corridor through the late afternoon hours and over the northeast plains this evening. The strongest storms will be capable of producing 1.5 to over 2 inches of rain in 45 minutes or less. A couple storms may also become severe with strong winds greater than 60 mph and hail up to 1.5 inches in diameter. The greatest threat of severe thunderstorms appears to be along and Palmer Divide south and east of Denver. Never drive through flooded roads or water of unknown depth. Avoid recreational activities in or near burn areas today, have multiple ways to receive warnings, and be ready to take action and move to higher ground if a warning is issued for your area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The flash flood threat will continue on Wednesday afternoon and evening. Storms that develop will be capable of producing locally heavy rain and flash flooding. Thursday and Friday will have decreased storm coverage, though there will still be a low threat of flash flooding and a few severe storms. Increased thunderstorm activity is possible again over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. However, any reports of heavy rainfall, flooding, hail, and strong winds will be appreciated.
In the hours before
Special weather statement, Aug 1, 4:10 PM MDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Denver CO
410 PM MDT Tue Aug 1 2023
COZ040-041-012245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
410 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of northeastern Douglas
and southwestern Arapahoe Counties through 445 PM MDT...
At 409 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lone Tree, or 13 miles south of Denver, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Denver, southwestern Aurora, Centennial, Highlands Ranch,
Parker, eastern Littleton, Greenwood Village, Lone Tree and Castle
Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3944 10486 3954 10502 3971 10486 3955 10464
TIME...MOT...LOC 2209Z 222DEG 5KT 3955 10486
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DANIELSONLocal storm report, Aug 1, 4:19 PM MDT, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
419 PM MDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Flood Buffalo Creek 39.38N 105.27W
08/01/2023 Jefferson CO Public
Via social media video indicated street
flooding which has caused significant soil
shift. No building damage but fast moving
water can be seen on road ways.
&&
ADLocal storm report, Aug 1, 4:25 PM MDT, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
425 PM MDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM Hail 5 SW Last Chance 39.68N 103.66W
08/01/2023 M1.25 inch Washington CO Storm Chaser
&&
ADSpecial weather statement, Aug 1, 5:05 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Denver CO
505 PM MDT Tue Aug 1 2023
COZ035-039-012330-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
505 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of northeastern Boulder
County through 530 PM MDT...
At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Pinewood Springs, or 29 miles southwest of Fort
Collins, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northern Boulder, western Longmont, Lyons, Jamestown, Raymond,
Pinewood Springs, Niwot and Allenspark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4030 10531 4029 10530 4030 10528 4028 10530
4026 10530 4026 10507 4001 10519 4014 10550
4016 10550 4017 10549 4018 10549 4018 10551
4032 10544
TIME...MOT...LOC 2305Z 290DEG 14KT 4022 10540
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DANIELSONSpecial weather statement, Aug 1, 5:40 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Denver CO
540 PM MDT Tue Aug 1 2023
COZ038-039-043-020030-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer County Below 6000 Feet/Northwest Weld County CO-
540 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of southwestern Weld
and northeastern Boulder Counties through 630 PM MDT...
At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Longmont, or 21 miles south of Fort Collins, moving
east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southeastern Greeley, northeastern Boulder, Longmont, Evans,
Firestone, Johnstown, Frederick, Fort Lupton, Milliken, Berthoud,
Lochbuie, Dacono, Mead, Platteville, LaSalle, Gilcrest and Niwot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4009 10523 4030 10523 4044 10469 4003 10466
TIME...MOT...LOC 2340Z 258DEG 22KT 4024 10513
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DANIELSONLocal storm report, Aug 1, 6:25 PM MDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
625 PM MDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Tstm Wnd Gst 8 SSW Grover 40.76N 104.28W
08/01/2023 M59 MPH Weld CO Mesonet
Mesonet station CW5040 Briggsdale.
&&
ADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:10 PM MDT | Areal Flood Advisory | BOU | Boulder | 3 hr |
| Aug 1, 6:11 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 34 min |
| Aug 1, 6:21 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 24 min |
| Aug 1, 6:43 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 32 min |
| Aug 1, 6:49 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 41 min |
| Aug 1, 8:25 PM MDT | Special Weather Statement | BOU | Washington | 50 min |
| Aug 1, 9:16 PM MDT | Areal Flood Advisory | BOU | Larimer | 119 min |
| Aug 2, 2:01 PM MDT | Special Weather Statement | BOU | Morgan | 44 min |
| Aug 2, 2:22 PM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
| Aug 2, 2:31 PM MDT | Special Weather Statement | BOU | Logan | 44 min |
| Aug 2, 2:36 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 24 min |
| Aug 2, 3:10 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 2, 3:18 PM MDT | Special Weather Statement | BOU | Logan | 42 min |
| Aug 2, 3:24 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 51 min |
| Aug 2, 3:34 PM MDT | Areal Flood Advisory | BOU | Logan, Sedgwick | 3 hr |
| Aug 2, 4:11 PM MDT | Special Weather Statement | BOU | Phillips, Sedgwick | 49 min |
| Aug 2, 5:13 PM MDT | Areal Flood Advisory | BOU | Phillips, Sedgwick | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.